Recurrent myocardial infarction associated with gefitinib therapy

Donald R. Lynch, Thomas S. Kickler, Jeffrey J. Rade

Research output: Contribution to journalArticle

Abstract

Gefitinib is an epidermal growth factor tyrosine kinase inhibitor used as a targeted chemotherapeutic agent in the treatment of lung cancer and other solid malignancies. Unlike other tyrosine kinase inhibitors, gefitinib is not recognized as having significant cardiotoxicity though it has been reported to be capable of potentiating ADP-induced activation and thromboxane A2 generation in platelets which could promote thrombosis. We report a case of recurrent myocardial infarction with angiographically documented vulnerable plaque rupture in a patient receiving chronic gefitinib therapy for metastatic carcinoid tumor. Platelet function studies revealed marked ADP-induced platelet activation that was only suppressed by high-dose clopidogrel. Measurement of urine 11-dehydrothromboxane B2 also indicated persistent thromboxane A2 generation despite aspirin therapy, an emerging risk factor for adverse cardiovascular events.

Original languageEnglish (US)
Pages (from-to)120-124
Number of pages5
JournalJournal of Thrombosis and Thrombolysis
Volume32
Issue number1
DOIs
StatePublished - Jul 1 2011

Keywords

  • Gefitinib
  • Myocardial i.nfarction.
  • Plaque rupture
  • Platelets
  • Thromboxane

ASJC Scopus subject areas

  • Hematology
  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Recurrent myocardial infarction associated with gefitinib therapy'. Together they form a unique fingerprint.

  • Cite this